Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ADVICE needed, Please!!!!
May 29, 2003

Hi docs. Mybe you've seen my question about amnio, even if I received no answer yet. I have an additional question that's more meds related. I decided to go for the amnio, finally and for doing so I will have to start meds (Combivir only) for the 3 weeks before the surgery (and I'm very tight in time, I'm already 15+ weeks pregnant). I would like to know what do you think would be the risks of taking meds for 3 weeks, stopping after the amnio, then starting again after the 23/24 week or even around the 30, in order to expose the fetus to the smallest possible quantity of meds. Please consider that I'm treatment naive, + since 1997, VL 2000 and CD4 900+. The idea of stopping in between is coming out also from early signs of anemia due to pregnancy that could get worse with AZT.

Many thanks for all the support I'm getting from this site during this time that should be just wonderful but that carries so many questions too... G.

Response from Dr. Wohl

I am sorry you did not get an answer to your first question. I referred your email to another expert with more experience in treating HIV+ pregnant women.

As I understand you, you are going to undergo amniocentesis and have been advised to take at least AZT and 3TC around the time of the procedure (3 weeks in all) and then restart this combination during the third trimester as part of perinatal prophylaxis.

Fortunately your viral load is relatively low even without medications. My major concern with taking only AZT and 3TC for 3 weeks, even with such a low viral load is the small but real risk of development of resistance to one or both of these drugs and then decreased effectiveness during the time of delivery (or in the future).

An alternative to consider along with your doctors is to add to the AZT+3TC another drug such as nelfinavir. I know you want to reduce exposure to the HIV drugs but you also want to reduce the exposure of the fetus to HIV itself and not sabotage your own treatment later on.

If you are anemic, an alternative to AZT should also be discussed. D4T is a common substitute for AZT.

Lastly, some would recommend obtaining a genotype now to see if you have evidence of drug resistance before starting meds. Time may not allow this but it can be helpful in your particular case to get a sense whether you acquired an AZT or other antiretroviral resistant virus.

Good luck- DW

Response from Dr. Aberg

I agree with Dr. Wohl. I understand your concern for limiting exposure of meds to the baby. Fortunately we have not seen any serious consequences to the babies from moms taking HIV medications. I apologize for the late response and you probably have already stopped your Combivir. I would not have recommended that you stop it for 3 weeks. Nevertheless, I agree with Dr. Wohl that we prefer you take 3 drugs rather than just 2 to reduce the liklihood of developing resistance to either AZT or more likely, 3TC. There are other nucleosides available should you develop anemia. I would recommend that you add a non-nucleoside such as nevirapine (Viramune, NVP) when you restart the combivir. I also agree with Dr. Wohl that you should have a genotype done to make sure you didn't acquire resistant virus.

Your CD4 count is high and you will be able to stop the HIV medicines after you deliver should you desire to do so.



Previous
The Grey Zone 200-350 T-cells
Next
First treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement